Alert archive / Montana / Tornado Warnings in 2019

Tornado Warning 2, NWS Billings, MT

June 27, 2019Musselshell County, Montana

NWS Billings, MT issued this tornado warning at Jun 27, 2019, 8:24 PM MDT for Musselshell County, Montana. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2019, 8:24 PM MDT (02:24 UTC)
Expired
Jun 27, 2019, 9:00 PM MDT
In force
36 min
Issued by
NWS Billings, MT
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Musselshell County, MT

The radar

The Billings radar (KBLX), 83 km from the middle of the area, began a volume at 02:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 6:03 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 2.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2019-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2019-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1237 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

103 
WFUS55 KBYZ 280224
TORBYZ
MTC065-280300-
/O.NEW.KBYZ.TO.W.0002.190628T0224Z-190628T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Billings MT
824 PM MDT Thu Jun 27 2019

The National Weather Service in Billings has issued a

* Tornado Warning for...
  Northwestern Musselshell County in central Montana...

* Until 900 PM MDT.
    
* At 822 PM MDT, a severe thunderstorm capable of producing a tornado
  was located 13 miles northwest of Roundup, moving east at 20 mph.

  HAZARD...Tornado and half dollar size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of 
  northwestern Musselshell County. This storm may affect motorists 
  on Highway 87 north of Roundup.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4652 10886 4667 10886 4674 10835 4653 10829
TIME...MOT...LOC 0222Z 265DEG 17KT 4660 10872 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

Setzenfand
2 follow-up statements
769 
WWUS55 KBYZ 280239
SVSBYZ

Severe Weather Statement
National Weather Service Billings MT
839 PM MDT Thu Jun 27 2019

MTC065-280300-
/O.CON.KBYZ.TO.W.0002.000000T0000Z-190628T0300Z/
Musselshell MT-
839 PM MDT Thu Jun 27 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM MDT FOR
NORTHWESTERN MUSSELSHELL COUNTY...
    
At 838 PM MDT, a severe thunderstorm capable of producing a tornado
was located 11 miles north of Roundup, moving east at 20 mph.

HAZARD...Tornado and half dollar size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of 
northwestern Musselshell County. This storm may affect motorists on 
Highway 87 north of Roundup.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4652 10884 4667 10882 4674 10835 4653 10829
TIME...MOT...LOC 0238Z 265DEG 17KT 4661 10861 

TORNADO...RADAR INDICATED
HAIL...1.25IN

$$

Setzenfand
619 
WWUS55 KBYZ 280258
SVSBYZ

Severe Weather Statement
National Weather Service Billings MT
858 PM MDT Thu Jun 27 2019

MTC065-280306-
/O.EXP.KBYZ.TO.W.0002.000000T0000Z-190628T0300Z/
Musselshell MT-
858 PM MDT Thu Jun 27 2019

...THE TORNADO WARNING FOR NORTHWESTERN MUSSELSHELL COUNTY WILL
EXPIRE AT 900 PM MDT...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.  

A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
central Montana.


LAT...LON 4652 10884 4667 10882 4674 10835 4653 10829
TIME...MOT...LOC 0256Z 265DEG 17KT 4662 10850 

$$

Setzenfand

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this tornado warning went out at Jun 27, 6:26 PM MDT, 1 hour 58 minutes earlier.

Area forecast discussion, Jun 27, 6:26 PM MDT, 1 hour 58 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
626 PM MDT Thu Jun 27 2019

.UPDATE...
Update to zones for Severe thunderstorm Watch 456 over our NW
section. Tornado confirmed west of Judith Gap earlier.

Areas to the south, including Billings, have pretty shallow
moisture despite the dewpoints in the 50s and lower 60s. Dry air
is slowly moving north. Livingston dewpoint went from 62 to 39.
Cap over the east seems to be inhibiting deeper convection as
isolated cells just cannot get going at this time. BT

&&

.SHORT TERM...valid for Fri and Sat...

Our environment remains ripe for thunderstorms today. The focus
of most parameters, including high precip water values is painted
across northern Montana where helicity tracks from the short term
models are clustered. However, I am concerned over some impulses
working up through western Wyoming aimed right at Yellowstone
county later today. This is related to a jet let at 500 mb. Some
models are suggesting a drying south wind may mix down to the
surface as this feature crosses our CWA late today. However, if
cap erodes first we could see some storms pop big. Drier air
evident in Paradise Valley and in some foothill locations slowly
working north. Bottom line...isolated thunderstorms remain a
possibility from about Yellowstone County north and eastward later
today if cap breaks in time. If they develop could go severe
based on the abundant CAPE and shear over the region. They will
probably have a defining back edge with little additional
development in the evening. Things will settle down overnight as
things drift east and north.

A weak front tries to move through the area early Friday supported
by thunderstorm outflow from NC Montana, but stalls out in the
morning with easterly winds increasing late morning and resetting
the atmosphere similar to Thursday. The difference may be that
many of the models develop a stronger cold pool from Friday
afternoon convection to the north which gives a better frontal
push into Friday evening that could be a stronger focus for storm
development. Right now larger scale models keep precipitation
chance low with isolated thunderstorm coverage. CIPS analogs
indicate a good probability for severe storms through most of the
forecast area for Friday based on the latest NAM forecast. Will
have to see how shorter range CAM models handle this set up as we
move into their time range. For now, further limited PoPs to the
western zones during the day. Temperatures Friday will be a bit
cooler than Thursday ranging from the upper 70s west to the upper
80s east. BT

.LONG TERM...valid for Sun...Mon...Tue...Wed...Thu...

Nothing new for the extended period. It looks seasonally unsettled
with multiple disturbances crossing the region bringing showers
and thunderstorms to the area most afternoons and evenings. An
upper low is progged to move into the Pac NW around the middle of
next week, with models differing in the timing of associated
shortwaves moving through the region. High temperatures look to
range from the 70s to 80s most days, with low temperatures in the
40s and 50s. BT

&&

.AVIATION...

Isolated showers and thunderstorms will begin to develop this
afternoon and evening. Erratic gusty winds are possible along with
hail and heavy rain. Localized MVFR/IFR conditions are possible
with these storms. Otherwise, expect VFR conditions to persist.
Carrothers

&&

.PRELIMINARY POINT TEMP/POPS...

    Fri     Sat     Sun     Mon     Tue     Wed     Thu
-----------------------------------------------------------
BIL 058/085 059/081 058/082 058/084 058/083 057/079 056/080
    21/U    22/W    23/T    43/T    22/T    23/T    42/W
LVM 052/080 051/079 050/079 052/082 051/080 050/078 050/079
    22/T    23/T    22/T    33/T    33/T    34/T    43/W
HDN 058/086 058/081 059/083 058/084 058/083 056/078 056/080
    21/U    11/B    33/T    43/T    22/T    33/T    42/W
MLS 060/088 060/082 058/081 058/083 059/083 056/079 055/079
    21/B    21/B    32/T    33/T    22/T    23/T    32/W
4BQ 060/090 060/083 059/081 058/082 059/083 057/079 057/080
    10/U    11/B    43/T    54/T    22/T    33/T    42/W
BHK 060/087 061/084 057/079 057/079 058/082 055/077 054/077
    20/B    21/B    32/T    34/T    33/T    33/T    42/W
SHR 056/088 055/081 056/081 055/084 055/083 053/079 053/081
    00/U    11/U    36/T    65/T    43/T    34/T    43/W

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Severe Thunderstorm Watch 456 in effect until 1 AM MDT Friday
      FOR ZONES 28-29-42-63-68.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Jun 27, 2:46 PM MDT, 5 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
246 PM MDT Thu Jun 27 2019

MTZ028>042-056>058-063>068-281000-
Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer-
Fallon-Northern Stillwater-Yellowstone-Powder River-Carter-
Southern Big Horn-Eastern Carbon-Northern Park-
Northern Sweet Grass-Golden Valley-Red Lodge Foothills-
Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley-
Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains-
Crazy Mountains-
246 PM MDT Thu Jun 27 2019

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana and southeast Montana.

* WHAT...Risk of Strong to Severe Thunderstorms.

* WHERE...Southern Montana.

* WHEN...This evening and Friday.

* ADDITIONAL DETAILS...Though thunderstorms will be less numerous
  this evening and Friday, any storms that do develop may become
  strong to severe. Very large hail will be the main threat with
  any strong to severe storms. Locally damaging wind gusts and
  heavy rainfall are also possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Plan outdoor events and activities in the morning if possible. Be
sure to have a plan to get to shelter should thunderstorms develop.
Have a way to receive weather alerts and keep a close eye on the
sky while outdoors.

&&

In the hours before

Local storm report, Jun 27, 5:38 PM MDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
538 PM MDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     FUNNEL CLOUD     10 NW HARLOWTON         46.60N 110.18W
06/27/2019                   WHEATLAND          MT   PUBLIC

            MULTIPLE BRIEF FUNNEL CLOUDS.

&&

BET
Local storm report, Jun 27, 5:47 PM MDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
547 PM MDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     TORNADO          12 W JUDITH GAP         46.68N 110.00W
06/27/2019                   WHEATLAND          MT   PUBLIC

            TORNADO ON GROUND REPORTED BY STORM CHASERS

&&

BET
Local storm report, Jun 27, 7:02 PM MDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
702 PM MDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     FUNNEL CLOUD     12 N HARLOWTON          46.61N 109.84W
06/27/2019                   WHEATLAND          MT   PUBLIC

&&

ARTHUR
Local storm report, Jun 27, 7:32 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
732 PM MDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             JUDITH GAP              46.68N 109.75W
06/27/2019  M0.25 INCH       WHEATLAND          MT   TRAINED SPOTTER

            HEAVY RAIN.

0712 PM     HAIL             13 E JUDITH GAP         46.61N 109.47W
06/27/2019  M1.50 INCH       WHEATLAND          MT   CO-OP OBSERVER

            DIME TO PING-PONG BALL SIZED HAIL.

&&

ARTHUR
Local storm report, Jun 27, 7:39 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
739 PM MDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             20 E JUDITH GAP         46.64N 109.34W
06/27/2019  M1.00 INCH       GOLDEN VALLEY      MT   COCORAHS

&&

ARTHUR
Local storm report, Jun 27, 8:08 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
808 PM MDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             20 NNW LAVINA           46.58N 109.06W
06/27/2019  M0.50 INCH       GOLDEN VALLEY      MT   COCORAHS

&&

ARTHUR

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 6:13 PM MDTSevere Thunderstorm WarningBYZWheatland62 min
Jun 27, 6:56 PM MDTSevere Thunderstorm WarningBYZGolden Valley, Wheatland64 min
Jun 27, 7:45 PM MDTSevere Thunderstorm WarningBYZGolden Valley, Musselshell60 min
Jun 27, 8:45 PM MDTSevere Thunderstorm WarningBYZMusselshell, Rosebud62 min
Jun 27, 11:16 PM MDTSpecial Weather StatementBYZ29 min
Jun 27, 11:45 PM MDTSpecial Weather StatementBYZGarfield30 min
Jun 28, 5:21 PM MDTSpecial Weather StatementBYZWheatland39 min
Jun 28, 5:49 PM MDTSevere Thunderstorm WarningBYZWheatland41 min

Nearby

Tornado Warnings in Montana, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.